Blizzard, Door
- When
- January 18, 6:00 PM CST to 11:00 PM CST
- Where
- Door forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.838, -87.358 (the zone’s center; the record gives no point)
A low pressure system that passed north of the region brought 3 to 6 inches of snow to northeast Wisconsin. Strong south winds developed in the counties bordering Lake Michigan, resulting in significant blowing and drifting snow.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A low pressure system that passed north of the region brought 3 to 6 inches of snow to northeast Wisconsin. Strong south winds developed in the counties bordering Lake Michigan, resulting in significant blowing and drifting snow. The highest recorded wind gusts were 71 mph at Sturgeon Bay (Door co.) and 53 mph at Manitowoc (Manitowoc co.). The snow and high winds combined to cause white-out conditions in Door county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jan 18, 3:15 PM CST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 315 PM CST TUE JAN 18 2005 .SHORT TERM...QUICK MOVING SYSTEM PRODUCING STRONG WARM AIR ADVECTION ACROSS THE REGION. THIS COUPLED WITH UPPER SUPPORT IS PRODUCING GOOD RISING MOTION AND SNOW. BEST DYNAMICS ARE IN THE NORTH...WHERE 3 TO 5 INCHES IS REASONABLE. LESS SNOW LIKELY FURTHER SOUTH...WITH PERHAPS ONLY A COUPLE OF INCHES IN THE SOUTHERNMOST COUNTIES IN OUR FORECAST AREA. EVEN IF THERE ARE ONLY A FEW INCHES...THE STRONG SOUTH WINDS WILL MAKE FOR CONSIDERABLE BLOWING AND DRIFTING. ACARS AND TAMDAR SOUNDINGS FROM ACROSS MINNESOTA AND WISCONSIN SHOW WINDS OF 60 TO 70 KNOTS BETWEEN 800 AND 850 MB. MOST OF THIS WILL NOT MIX DOWN WITH THE STRONG INVERSION WE HAVE...BUT IT WILL BE QUITE BREEZY. .LONG TERM...NORTHWEST TO SOUTHEAST BAROCLINIC ZONE CONTINUES TO REMAIN FROM THE PLAINS OF SOUTHERN CANADA INTO THE OHIO VALLEY/MID MISSISSIPPI RIVER VALLEY REGION. THIS ZONE WILL BE THE AREA OF FOCUS FOR WAVES TO DROP SOUTHEAST OUT OF CANADA FROM TIME TO TIME DURING THE PERIOD. THE FIRST SYSTEM DROPS MOVES ACROSS THE AREA WEDNESDAY NIGHT. CONTINUED LIKELY CHANCES OVER THE SOUTH...BUT SOME CONCERN TO THE NORTHWARD EXTENT OF THE PRECIPITATION AS NGM/GFS SHOWING NORTHERN WISCONSIN REMAINING DRY WITH THE ETA SHOWING LIGHT AMOUNTS OF PRECIPITATION. WITH HIGH BUILDING SOUTHWARD OUT OF CANADA...DID LOWER CHANCES ALONG THE MICHIGAN BORDER BELIEIVING THE GFS/NGM SOLUTION MAY BE BETTER FOR THIS PART OF THE FORECAST AREA. OTHERWISE MEX GUIDANCE SEEMED REASONABLE FOR LOWS. ATTENTION TURNS TO THURSDAY AS MODELS DEPICTING LOW LEVEL FLOW OFF LAKE MICHIGAN. DID ADD A CHANCE OF SNOW SHOWERS...ESPECIALLY LATER IN THE AFTERNOON AS 925MB WINDS TURN NORTHEASTERLY WITH LAKE TO 850 MB DIFFERENCES AROUND 12 C TO 15 C. WILL CONTINUE THE CHANCE INTO THURSDAY NIGHT ALONG LAKE MICHIGAN AS WINDS SLACKEN OVERNIGHT...THEN TURN SOUTHEASTERLY FRIDAY MORNING. DID MENTION A CHANCE OF MORNING SNOW SHOWERS OR FLURRIES FRIDAY MORNING ALONG THE LAKE BEFORE SYNOPTIC SYSTEM APPROACHES FROM THE NORTHWEST DURING THE DAY. THE SYSTEM FOR FRIDAY AFTERNOON AND FRIDAY NIGHT APPEARS TO BE VERY STRONG WITH SNOW ADVISORY TYPE AMOUNTS (3 TO 5 INCHES). HOWEVER...THE GFS IS DEPICTING SNOWFALL TOTALS OF 6 TO 10 INCHES OVER MOST OF THE FORECAST AREA...WITH THE POTENTIAL FOR EVEN HIGHER AMOUNTS ALONG THE LAKE MICHIGAN SHORELINE ON SATURDAY AS LOW LEVEL WINDS TURN NORTHEAST OFF THE WARMER WATERS OF LAKE MICHIGAN. WILL ENHANCE WORDING IN THE HAZARDOUS WEATHER OUTLOOK FOR AN ACCUMULATING SNOWFALL ALONG WITH THE POTENTIAL FOR BLOWING AND DRIFTING SNOW. FOR THE REMAINDER OF THE FORECAST PERIOD...PERIODIC WAVES MOVING ALONG THE NORTHWEST FLOW WILL BRING A CHANCE OF SNOW FROM TIME TO TIME...BUT PINPOINTING AMOUNTS AND TIMING THIS FAR OUT VERY DIFFICULT. AS FOR TEMPERATURES...MEX GUIDANCE CONTINUES TO LOWER TEMPERATURES ON EACH SUCCESSIVE RUN IN THE DAY 3 TO 5 PERIODS...WILL CONTINUE THIS TREND AND FOLLOW THE MEX GUIDANCE IN THIS PERIOD. THE ONLY EXCEPTION IS ON FRIDAY ACROSS CENTRAL AND EAST CENTRAL WISCONSIN WHERE WINDS OFF THE WARMER WATERS OF LAKE MICHIGAN WILL MODIFY TEMPERATURES A FEW DEGREES. FOR DAYS SIX AND SEVEN (MONDAY AND TUESDAY)...DESPITE TROUGH AND THE COLDEST AIR PUSHING EAST OF THE AREA...WILL NOT USE THE OPERATIONAL MEX GUIDANCE DUE TO FRESH SNOW COVER. THE MEX GUIDANCE HAS A TENDENCY TO WARM THINGS UP TOO QUICK IN THIS TYPE OF SITUATION. WILL TAKE A COMPROMISE BETWEEN HPC AND THE COLDER MEX MEAN FOR MAX/MINS EACH PERIOD DURING THIS TIME FRAME. && .GRB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY THROUGH 8 PM TONIGHT WIZ005-010>012-018-019-030- 035-036- WINTER WEATHER ADVISORY THROUGH MIDNIGHT WIZ013-020>022-031-037>040-045- 048>050-073-074- && RDM WWW.CRH.NOAA.GOV/GRB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 330 PM CST TUE JAN 18 2005 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-192130- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 330 PM CST TUE JAN 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT AND WEDNESDAY SNOW WILL TAPER OFF TONIGHT. TOTAL ACCUMULATIONS OF 1 TO 3 INCHES IS EXPECTED SOUTH OF HIGHWAY 10...WHILE LOCATIONS TO THE NORTH WILL SEE 3 TO 5 INCHES. THE COMBINATION OF FALLING AND BLOWING SNOW WILL REDUCE VISIBILITIES AND CAUSE HAZARDOUS TRAVEL THROUGHOUT THE REGION. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY ANOTHER CLIPPER SYSTEM COULD BRING A COUPLE INCHES OF SNOW TO CENTRAL AND EAST CENTRAL WISCONSIN WEDNESDAY NIGHT...WHILE LAKE EFFECT SNOW SHOWERS ARE POSSIBLE ALONG LAKE MICHIGAN THURSDAY. ANOTHER ACCUMULATING SNOWFALL IS EXPECTED FRIDAY AFTERNOON INTO FRIDAY NIGHT. IT APPEARS THAT A SWATH OF 2 TO 5 INCHES IS LIKELY...ALTHOUGH THERE IS SOME POTENTIAL FOR HIGHER AMOUNTS. STAYED TUNED FOR FURTHER UPDATES ON THIS DEVELOPING STORM. LAKE EFFECT SNOW SHOWERS ARE POSSIBLE ALONG LAKE MICHIGAN ON SATURDAY...AND THEN PERIODIC SNOWFALL ARE POSSIBLE INTO EARLY NEXT WEEK. ANY ADDITIONAL SNOWFALL COULD CAUSE TRAVEL DELAYS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT SNOWFALL TOTALS TO THE NATIONAL WEATHER SERVICE IN GREEN BAY. ECKBERG/RDM WWW.CRH.NOAA.GOV/GRB
The national radar mosaic for the moment the first event began.
2 winter storm, 1 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436463, 5436464, 5436465.